Arterial embolization caused by injectable preparations for soft-tissue augmentation may be less uncommon than was previously thought. This Case Report describes and explains an arterial embolization as an adverse reaction in a patient under our care.
A 40 year old woman under our care was receiving Zyplast II injections at 6 to 9 month intervals in order to reduce the wrinkles on her forehead. The material was injected intradermally with a 30 gauge beveled needle.
During her latest treatment session, the glabellar area blanched suddenly. The needle was removed immediately, the region was massaged for several minutes, and the affected area was infiltrated with subcutaneous lidocaine.
The following day the patient presented with a purple, reticulate patterned area between the eyebrows and extending over the lower 2/3 of the forehead (Fig. 1). There was no pain. Over the ensuing days, the color darkened and was progressively replaced by ulceration which left an unsightly scar (Fig. 2).
[FIGURES 1-2 OMITTED]
Adverse reactions to Zyderm/Zyplast can be divided into two categories: non-allergic, and allergic. The former include infection, bruising, local swelling, and local necrosis (1).
Local necrosis is an uncommon occurrence that begins with blanching of the treatment site during injection, and may progress to superficial sloughing in subsequent days. A wound may develop, and permanent scarring is possible. Arterial embolization is a serious complication.
Necrosis was observed after collagen implantation in nine of 10,000 implants (0.09%) and was thought to be the result of mechanical interruption of the vascular supply of the treated area (1). In one patient, embolization and occlusion of the ophthalmic artery led to partial visual loss after an attempted correction of wrinkles in the glabellar area with bovine collagen (2). A case of unilateral blindness was reported after using autologous fat as a filler into the glabellar area (3). Arterial embolization has also been caused by the injection of hyaluronic acid (4). In fact, these rare complications have already been reported with injections of silicone in the periorbital area. Even injectable corticosteroid in suspension has been responsible for unilateral loss of vision. The particles probably use an anastomosis between the superficial temporal and the supraorbital artery that is distributed to frontal skin and anastomoses with the internal frontal artery. The high pressure necessary to make the corticosteroid penetrate into the thickness of the tissue leads to a countercurrent of particles in the ophthalmic system. The sudden pallor of the skin in the orbitofrontal cortex region observed in one case can be explained by this anastomosis resulting either in vascular spasm involving the central retinal artery simultaneously or in a peripheral embolization (5).
(1.) Hanke CW, Higley HR, Jolivette DM et al. Abscess formation and local necrosis after treatment with Zyderm or Zyplast collagen implant. J Am Acad Dermatol 1991; 25:319-26.
(2.) Stegman SJ, Chu S, Armstrong RC. Adverse reactions to bovine collagen implant: clinical and histological features. J Dermatol Surg Oncol 1988; 14:39-48.
(3.) Egido JA, Arroyo R, Marcos A, Jimenez-Alfaro I. Middle cerebral artery embolism and unilateral visual loss after autologous fat injection into the glabellar area. Stroke 1993; 24:615-16.
(4.) Schanz S, Schippert W, Ulmer A, Rassner G, Fierlbeck G. Arterial embolization caused by injection of hyaluronic acid (Restylane). Br J Dermatol 2002; 146:930-932.
(5.) Baran LR. Risk Of amaurosis during local treatment of alopecia by injectable corticotherapy. In: Baer R, Kopf A (eds) Year Book of Dermatology, Chicago, 1964-1965; 34-35.
(6.) Baran LR. Le risque d'amaurose au cours du traitement local des alopecies par corticotherapie injectable. Bull Soc Fr Dermatol Syph 1964; 71:25-28.
(7.) Hanke CW, Michalak J. Soft-tissue augmentation. In: Baran R, Maibach HI (eds). Textbook of Cosmetic Dermatology (2nd ed). London, Martin Dunitz 1998; 613-622.
ADDRESS FOR CORRESPONDENCE:
Robert Baran, MD
Nail disease center
42, rue de Serbes--06400
Tel: 33/ (0)4 93 39 99 66
Fax: 33/ (0)4 92 98 80 30
E-mail: email@example.com or BARAN.R@wanadoo.fr
ROBERT BARAN, MD
NAIL DISEASE CENTER, CANNES, FRANCE
COPYRIGHT 2003 Journal of Drugs in Dermatology
COPYRIGHT 2003 Gale Group